Print this page
Back to Web version of article
FAQs About Sustiva (Efavirenz, Stocrin)
January 27, 2012
Don't see your question? Ask it in our Choosing Your Meds forum or Managing Side Effects of HIV Treatment forum!
- Do I need to take Sustiva on an empty stomach?
- I've been HIV positive for about two years and my last CD4 count was 345. I've been offered to start treatment with either Videx (didanosine, ddI), Epivir (lamivudine, 3TC) and Sustiva; or Combivir (AZT/3TC) and Sustiva. Which combination is better?
- I just started taking Sustiva and Truvada (tenofovir/FTC) and I feel completely knocked out. It may be partly due to some other health issues I've been going through, but I am dizzy, have memory loss, feel spaced out and there's a ringing in my ears. I can barely live with these side effects, much less work. What can I do?
- I am taking Sustiva + Combivir, and I want to be as adherent as possible. What's the best and easiest way to schedule my doses?
- I recently started taking Sustiva + Combivir, and I already missed one dose of the Sustiva. Does this put me at risk for resistance?
- I decided to start HIV meds -- Sustiva + Truvada -- even though my CD4 count was 503. Did I make the right decision?
- My doctor thinks I should start taking Sustiva + Truvada now, but I'm worried about possible side effects like lipoatrophy. What do you think I should do?
- I'm considering switching from Sustiva (efavirenz) and Truvada (tenofovir/FTC) to just Atripla (efavirenz/tenofovir/FTC). The medications are identical, but would there be any problems?
- I'm taking Combivir (AZT/3TC) and Sustiva (efavirenz, Stocrin), but should I be taking Atripla (efavirenz/tenofovir/FTC)? How are treatment regimens chosen?
- I started experiencing dizziness and veritgo, which I believe are side effects of Sustiva. What regimen should I switch to?
- I have been on Sustiva and Truvada (tenofovir/FTC) for the past four years. Lately, however, I have had chronic, persistent fatigue in the mornings and dizziness at night. Is switching the Sustiva to Reyataz (atazanavir) boosted with Norvir (ritonavir), or possibly lowering my dose of Sustiva a good idea?
- I have been on Combivir (AZT/3TC) and Sustiva since 1999, with excellent results: My viral load is undetectable and my CD4 count hovers between 600 and 800. However, I have some minor facial wasting. Is it worth it to switch regimens when this one has worked so well?
- My doctor has me taking Sustiva even though I've shown resistance to it. Is it doing me any good to still be taking this med? Can I switch to another NNRTI?
- I am currently taking Sustiva + Combivir, and I'm hoping to become pregnant soon. Do I need to switch any of my meds? And if so, what should I switch to?
- I've been taking Sustiva + Combivir for almost four years. It's been a really successful regimen for me -- undetectable viral load, high CD4 count and almost no side effects -- but my doctor still thinks I should consider switching to Atripla. What do you think?
- If for some reason I was without my meds, could I take my friend's Atripla instead of my Sustiva + Truvada without any worries?
- Will my Sustiva-related skin rash go away on its own?
- I've been on Sustiva for a month and I work mostly at night. Will my side effects -- including nightmares and not being able to think straight -- ever stop?
- Can you help explain this 2011 study linking Sustiva with cognitive impairment?
- I have been struggling with gastritis. It seems that either the Sustiva or Truvada (tenofovir/FTC) I take is making it worse. What can I do?
- My doctor has diagnosed me with male breast enlargement. My hormone levels are normal and among the medications I'm taking, Sustiva seems the only likely culprit, since it is occasionally associated with this type of problem. How can I go about reversing my breast enlargement?
- Could Sustiva be the reason I've become unfocused, lethargic and less productive in the mornings?
- I've been on Atripla (Sustiva + Truvada) for over two months, and I just started to develop blotchy, itchy rash. Could this be a side effect from the meds? And, if so, why did it take so long to appear?
- I am currently taking Sustiva + Truvada, and my liver enzymes are doubling with every blood test. What should I do?
- I used to love my sleep, but now, after taking Sustiva for five years, I have been having problems with insomnia. What do you suggest?
- I just started taking Sustiva, and I'm suffering from slight insomnia and weird emotions late at night. How long do these side effects usually last?
- Are the side effects of Sustiva only active in the sleeping hours after a bedtime dose, or will the effects dull my mental reflexes throughout the following day?
For frequently asked questions on other HIV/AIDS topics, click here.
This article was provided by The Body's "Ask the Experts" Forums.
You can find this article online by typing this address into your Web browser:
General Disclaimer: TheBody.com is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through TheBody.com should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem, consult your health care provider.